Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 79, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 27, 2008, 2:41 PM MST for Cochise County, Arizona. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2008, 2:41 PM MST (21:41 UTC)
- Expired
- Aug 27, 2008, 4:15 PM MST
- In force
- 94 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 272141 FFWTWC AZC003-272315- /O.NEW.KTWC.FF.W.0079.080827T2141Z-080827T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 241 PM MST WED AUG 27 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 415 PM MST * AT 234 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR I-10 AND TEXAS CANYON...OR 21 MILES SOUTHWEST OF WILLCOX...MOVING SOUTHWEST AT 5 MPH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3214 11019 3222 10990 3192 11002 3196 11021 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WGUS75 KTWC 272229 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 329 PM MST WED AUG 27 2008 AZC003-272315- /O.CON.KTWC.FF.W.0079.000000T0000Z-080827T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 329 PM MST WED AUG 27 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR CENTRAL COCHISE COUNTY... AT 321 PM MST...RADAR INDICATED SOME LIGHT TO MODERATE OVER THE WARNING AREA. EVEN THOUGH THE HEAVIER RAINFALL HAD END...FLOODING FROM RUNOFF CAN STILL BE A PROBLEM UNTIL AT LEAST 415 PM MST. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3214 11019 3222 10990 3192 11002 3196 11021 $$
000 WGUS75 KTWC 272309 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 409 PM MST WED AUG 27 2008 AZC003-272318- /O.EXP.KTWC.FF.W.0079.000000T0000Z-080827T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 409 PM MST WED AUG 27 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST FOR CENTRAL COCHISE COUNTY... THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAINFALL OVER THE TEXAS CANYON AREA HAS DISSIPATED ALONG WITH THE THREAT OF FLASH FLOODING. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM MST. LAT...LON 3214 11019 3222 10990 3192 11002 3196 11021 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:23 PM MST, 18 minutes earlier.
Area forecast discussion, Aug 27, 2:23 PM MST, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 223 PM MST WED AUG 27 2008 .SYNOPSIS...ABUNDANT MOISTURE ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED THUNDERSTORMS AGAIN TODAY. SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. SLOW DRYING WILL LEAD TO A GRADUAL REDUCTION IN THUNDERSTORM ACTIVITY FOR THE SECOND HALF OF THE WEEK. HIGH DAYTIME TEMPERATURES WILL REMAIN ABOUT 5 TO 7 DEGREES BELOW NORMAL TODAY WITH A WARMUP TO NEAR NORMAL VALUES LATER THIS WEEK. && .DISCUSSION...WATER VAPOR IMAGERY AND LAST EVENINGS 00Z UPPER AIR PLOTS INDICATE THE WEAK TROUGH IS CONTINUING TO SLIDE SLOWLY SOUTH THROUGH ARIZONA. WITH PLENTY OF MOISTURE STILL LINGERING FROM WHAT WAS JULIO...WE SHOULD SEE ANOTHER FAIRLY ACTIVE DAY TODAY. THEREFORE...I INCREASED THE POP GRIDS FOR THIS AFTERNOON AND EVENING A BIT. MODELS SHOW THE TROUGH AXIS MOVING SOUTH INTO NORTHERN MEXICO THROUGH THURSDAY WITH SOME DIFFERENCES REGARDING THE POSITION AND STRENGTH OF THE TROUGH. AS THIS HAPPENS A RIDGE WILL PUSH EAST FROM THE GREAT BASIN AND ACROSS NORTHERN ARIZONA AND NEW MEXICO. BY LATE THURSDAY AFTERNOON THE GFS SHOWS THIS TROUGH AXIS A BIT FARTHER SOUTH THAN EITHER THE NAM OR THE ECMWF. WITH THAT SAID...THE NAM & EURO SOLUTIONS LOOK WETTER THAN THE GFS. THEREFORE...I INCREASED THE POPS FOR THURSDAY AS WELL. GENERALLY WENT ABOUT 10 PERCENT HIGHER FOR CENTRAL AND EASTERN ZONES. BY FRIDAY BOTH THE EURO & NAM SHOW THIS LOW/INVERTED TROUGH MOVING BACK AROUND THE WESTERN SIDE OF THE HIGH ACROSS NORTHWESTERN MEXICO...BUT THE EURO HAS THIS FEATURE MUCH FARTHER TO THE NORTH AND WEST THAN DOES EITHER THE GFS OR NAM. WILL SEE A SLIGHT DECREASE IN THUNDERSTORM ACTIVITY THROUGH SATURDAY...BUT AN APPROACHING PACIFIC SYSTEM IS ADVERTISED BY BOTH THE GFS AND ECMWF TO PUMP MOISTURE INTO THE REGION FROM THE SOUTH FOR SUNDAY AND MONDAY. MODELS HAVE BEEN SUGGESTING THIS FOR THE PAST COUPLE OF DAYS OR SO. THEREFORE...I DECIDED TO SHOW A SLIGHT UPSWING IN POPS FOR THE SUNDAY THROUGH MONDAY TIME FRAME. THEREAFTER...SHOULD SEE A DOWNSWING IN ACTIVITY AS HIGH PRESSURE BUILDS TO THE SOUTH WITH PREVAILING WEST TO SOUTHWESTERLY FLOW BACK ACROSS THE DESERT SOUTHWEST FOR TUESDAY. HIGHS WILL BE 5 TO 7 DEGS BELOW NORMAL TODAY...THEN NEAR NORMAL FROM THURSDAY THROUGH SATURDAY. THEREAFTER...EXPECT HIGHS TO BE 2 TO 4 DEGS BELOW NORMAL. LOWS WILL BE NEAR NORMAL FOR THURSDAY MORNING...THEN 4 TO 6 DEGS ABOVE NORMAL FOR FRIDAY THROUGH SUNDAY. THEREAFTER...LOWS WILL ONLY BE 1 TO 2 DEGS ABOVE NORMAL. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN...MAINLY DURING THE AFTERNOON AND EVENING HOURS. GUSTY AND ERRATIC WINDS NEAR THUNDERSTORMS WITH CIGS AS LOW AS BKN030 AGL/VSBYS 1-3SM IN HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 1:19 PM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 119 PM MST WED AUG 27 2008 AZZ019-029>035-281400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 119 PM MST WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK TROUGH WHICH LIES ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND THROUGH THIS EVENING THIS AFTERNOON AND INTO THE EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN AND THE ASSOCIATED LOCALIZED FLOODING CONCERNS. HOWEVER...STRONG GUSTY WINDS MAY ALSO BE POSSIBLE NEAR SOME OF THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE TROUGH THAT CURRENTLY LIES ACROSS SOUTHEAST ARIZONA WILL MOVE TO OUR SOUTH THURSDAY. MEANWHILE...EXISTING LOW LEVEL MOISTURE WILL REMAIN ACROSS SOUTHEAST ARIZONA AND RESULT IN A CONTINUATION OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THURSDAY AND FRIDAY. THUNDERSTORMS MAY BECOME MORE NUMEROUS THIS WEEKEND AS DEEP SOUTHERLY FLOW AHEAD OF A TROUGH APPROACHING FROM THE WEST BRINGS ADDITIONAL MOISTURE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:52 PM MST | Flash Flood Warning | TWC | Graham | 53 min |
| Aug 27, 1:01 PM MST | Flash Flood Warning | TWC | Pima | 59 min |
| Aug 27, 1:05 PM MST | Flash Flood Warning | TWC | Pima | 55 min |
| Aug 27, 2:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 36 min |
| Aug 27, 3:10 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Aug 27, 3:51 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Aug 27, 3:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 27, 4:01 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 27, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Aug 27, 4:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.